Agapornis roseicollis paralyzed after antibiotic

by Federica Orsatti
(Ferrara, Italy)

Some days ago I went to the vet because my parrot was always asleep. He gave him some generic antibiotic by injection while waiting for the analysis result and told me to continue with the antibiotic for 5 days. When I came home, my parrot was very sick, trembling and not having a proper balance.
In the evening he felt better and in the morning too, but just some minutes after we gave him the antibiotic he felt again very sick and his feet were paralyzed. I called the vet and he told me that it was probably due to the disease, but I read that some other people noticed the same problem after giving the parrot a generic antibiotic. One girl told her parrot could use his feet again after some weeks.
Even if the vet suggested me to continue the treatment, I stopped it. After that, my parrot is a bit better, but often asleep and he can't move his feet properly. He keeps on stretching them with the beak. He eats and he would like to fly, but it's difficult for him to hold on with his feet.
I would like to know if generic antibiotic can cause such kind of side effects or if it's probably due to the disease.
I still don't have the analysis result (hopefully today), so I don't know yet what kind of infection it has.

Editor's note: For those that don't know, this is a Rosy-faced Lovebird.

Comments for Agapornis roseicollis paralyzed after antibiotic

Click here to add your own comments

Jul 29, 2013
Bird paralyzed
by: The Avian Vet

It is not likely that the antibiotic is the cause of what you are describing, however, I do not know what the antibiotic was that was given. IF you would like me to review the records, I am happy to schedule a time to do that.

Dr B

Jul 28, 2013
Agapornis roseicollis paralyzed after antibiotic
by: Linda

Hello and thanks for writing. I'm hoping the Avian Vet will try and answer this later, and in the meantime, generic simply means a cheaper type of antibiotic, and there are many generic antibiotics. The other issue here is if you took your bird to an Avian Vet? If not, then you will need to find one because dog and cat vets kill birds with incorrect diagnosis and especially incorrect doses of meds. Birds have hollow bones and no fat, so they cannot handle over doses of any kind of drugs. It sounds like your bird had an allergic reaction to the drug she was given and you were right to stop giving them.

If this is an Avian Vet you're working with, find out the final diagnosis BEFORE giving anymore drugs. The antibiotic has to fit the diagnosis, which is why this sounds like a dog and cat vet. They use what I call "shot gun" medicine with birds meaning they do not know what is wrong and so then prescribe a lot of meds that do nothing for the bird and can sometimes kill them. Beware of taking birds to dog and cat vets because they are not even licensed to practice on birds and know nothing about diagnosis and treatment.

Your little bird is very sick, and hopefully the tests will show what, exactly, is wrong. In the meantime, keep your bird warm. Sick birds need to be kept around 80 degrees because sickness causes them problems with regulating their body temperature. At the very least keep top, sides and back of cage covered with a lightweight cotton or polyester cover. Having the top covered helps bird to keep in body heat.If your bird goes off its feed due to this sickness, you will have to handfeed baby parrot handfeeding formula using a spoon or syringe several times a day. When birds go off their feed, it is a matter of a few days before death, so they have to be handfed to keep up their strength. As long as she is eating and drinking, you are okay, but very sick birds usually stop eating and drinking so have some handfeeding formula on hand just in case. Handfeeding formula comes in dry form to which is added filtered and/or boiled water. Make sure water is perfectly clean with minerals still left in. Sick birds will fight the feedings, so it takes one person to gently hold the bird in an upright sitting position, on kitchen counter-top, and the other to do the feeding. For such a small bird, small amounts several times a day will be plenty.

Please do get back with us when you find out what is wrong with your bird. Before giving anymore meds, make sure they fit the diagnosis and that they are adjusted correctly for bird with no fat on its body. Allergic reactions do happen when using antibiotics and I'm skeptical of this vet's knowledge since they did not tell you that. Birds are like any other living creature, including humans, in that they can have allergic reactions to any type of med at any time.

Keep in touch, and I hope this works out for your little bird and for you. We will await your reply.


Click here to add your own comments